Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 52, NWS Albuquerque, NM

May 21, 20228 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at May 21, 2022, 2:51 AM MDT for 8 counties in New Mexico. It took effect at May 21, 2022, 6:50 PM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 21, 2022, 2:51 AM MDT (08:51 UTC)
In effect from
May 21, 2022, 6:50 PM MDT
Expired
May 22, 2022, 6:00 AM MDT
In force
11 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Cibola County, NM, Lincoln County, NM, Sandoval County, NM, Santa Fe County, NM, Socorro County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 47 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4632 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WWUS75 KABQ 210851
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
251 AM MDT Sat May 21 2022

NMZ227-228-230-231-234-211000-
/O.EXP.KABQ.WI.Y.0051.000000T0000Z-220521T0900Z/
Johnson and Bartlett Mesas Including Raton Pass-Far Northeast
Highlands-Union County-Harding County-Quay County-
251 AM MDT Sat May 21 2022

...WIND ADVISORY WILL EXPIRE AT 3 AM MDT EARLY THIS MORNING...

Winds will continue to decrease through the early morning hours, 
therefore the Wind Advisory will be allowed to expire.

$$

NMZ219-211800-
/O.NEW.KABQ.WI.Y.0052.220522T0300Z-220522T1200Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
251 AM MDT Sat May 21 2022

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM MDT 
SUNDAY...

* WHAT...East winds 25 to 35 mph with gusts up to between 45 and 50 
  mph expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...From 9 PM this evening to 6 AM MDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

* ADDITIONAL DETAILS...Winds will be strongest near the mouth of 
  Tijeras Pass in eastern Albuquerque. Blowing dust is likely, with 
  visibility occasionally reduce to between 3 and 5 miles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NMZ235-236-211400-
/O.CON.KABQ.WI.Y.0051.000000T0000Z-220521T1400Z/
Curry County-Roosevelt County-
251 AM MDT Sat May 21 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

* WHAT...North and northeast winds 25 to 40 mph with gusts up to 55 
  mph expected.

* WHERE...Curry County and Roosevelt County.

* WHEN...Until 8 AM MDT this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

* ADDITIONAL DETAILS...Blowing dust may drop the visibility below 1 
  mile at times in dust prone locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

11
5 follow-up statements
212 
WWUS75 KABQ 211341
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
741 AM MDT Sat May 21 2022

NMZ235-236-211445-
/O.EXP.KABQ.WI.Y.0051.000000T0000Z-220521T1400Z/
Curry County-Roosevelt County-
741 AM MDT Sat May 21 2022

...WIND ADVISORY WILL EXPIRE AT 8 AM MDT THIS MORNING...

Winds will continue to decrease through this morning, therefore the 
Wind Advisory will be allowed to expire.

$$

NMZ219-212100-
/O.CON.KABQ.WI.Y.0052.220522T0300Z-220522T1200Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
741 AM MDT Sat May 21 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 6 AM 
MDT SUNDAY...

* WHAT...East winds 25 to 35 mph with gusts up to between 45 and 50 
  mph expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...From 9 PM this evening to 6 AM MDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

15
103 
WWUS75 KABQ 212022
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
222 PM MDT Sat May 21 2022

NMZ218-220-225-220300-
/O.EXA.KABQ.WI.Y.0052.220522T0300Z-220522T1200Z/
Santa Fe Metro Area-Lower Rio Grande Valley-Upper Tularosa Valley-
222 PM MDT Sat May 21 2022

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM MDT 
SUNDAY...

* WHAT...East to southeast winds 25 to 35 mph with gusts between 45 
  to 50 mph expected.

* WHERE...Lower Rio Grande Valley, Upper Tularosa Valley and Santa 
  Fe Metro Area.

* WHEN...From 9 PM this evening to 6 AM MDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ219-220300-
/O.CON.KABQ.WI.Y.0052.220522T0300Z-220522T1200Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
222 PM MDT Sat May 21 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 6 AM 
MDT SUNDAY...

* WHAT...East winds 25 to 35 mph with gusts between 45 and 50 mph 
  expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...From 9 PM this evening to 6 AM MDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

* ADDITIONAL DETAILS...Winds will be strongest near the mouth of 
  Tijeras Pass in eastern Albuquerque. Blowing dust is likely, with 
  visibility occasionally reduce to between 3 and 5 miles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

15
253 
WWUS75 KABQ 220050
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
650 PM MDT Sat May 21 2022

NMZ218-220-225-221200-
/O.EXT.KABQ.WI.Y.0052.220522T0050Z-220522T1200Z/
Santa Fe Metro Area-Lower Rio Grande Valley-Upper Tularosa Valley-
650 PM MDT Sat May 21 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM MDT SUNDAY...

* WHAT...East to southeast winds 25 to 35 mph with gusts between 45 
  to 50 mph expected.

* WHERE...Lower Rio Grande Valley, Upper Tularosa Valley and Santa 
  Fe Metro Area.

* WHEN...Until 6 AM MDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ219-221200-
/O.EXT.KABQ.WI.Y.0052.220522T0050Z-220522T1200Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
650 PM MDT Sat May 21 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM MDT SUNDAY...

* WHAT...East winds 25 to 35 mph with gusts between 45 and 55 mph 
  expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...Until 6 AM MDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

* ADDITIONAL DETAILS...Winds will be strongest below Tijeras Canyon 
  in eastern Albuquerque. Blowing dust is likely, with visibility 
  occasionally reduced to between 3 and 5 miles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

44
627 
WWUS75 KABQ 220154
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
754 PM MDT Sat May 21 2022

NMZ219-221200-
/O.UPG.KABQ.WI.Y.0052.000000T0000Z-220522T1200Z/
/O.NEW.KABQ.HW.W.0020.220522T0154Z-220522T1200Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
754 PM MDT Sat May 21 2022

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MDT SUNDAY...

* WHAT...East winds 25 to 45 mph with gusts up to 60 mph expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...Until 6 AM MDT Sunday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Winds will be strongest below Tijeras Canyon 
  in eastern Albuquerque. Blowing dust is likely, with visibility 
  plummeting below 1 mile at times in dust-prone locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous cross winds can be 
expected, especially for motorists on north-to-south oriented roads 
like I-25.


&&

$$

NMZ218-220-225-221200-
/O.CON.KABQ.WI.Y.0052.000000T0000Z-220522T1200Z/
Santa Fe Metro Area-Lower Rio Grande Valley-Upper Tularosa Valley-
754 PM MDT Sat May 21 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT SUNDAY...

* WHAT...East to southeast winds 25 to 35 mph with gusts up to 50 
  mph expected.

* WHERE...Lower Rio Grande Valley, Upper Tularosa Valley and Santa 
  Fe Metro Area.

* WHEN...Until 6 AM MDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect hazardous cross winds on area 
  roadways.

* ADDITIONAL DETAILS...Blowing dust will drop visibility below 1 
  mile at times in dust-prone locations

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

44
659 
WWUS75 KABQ 221208
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
608 AM MDT Sun May 22 2022

NMZ219-221315-
/O.EXP.KABQ.HW.W.0020.000000T0000Z-220522T1200Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
608 AM MDT Sun May 22 2022

...HIGH WIND WARNING HAS EXPIRED...

Gusty winds will persist through the morning hours, but will be 
below warning threshold.

$$

NMZ218-220-225-221315-
/O.EXP.KABQ.WI.Y.0052.000000T0000Z-220522T1200Z/
Santa Fe Metro Area-Lower Rio Grande Valley-Upper Tularosa Valley-
608 AM MDT Sun May 22 2022

...WIND ADVISORY HAS EXPIRED...

Winds will continue to decrease through the morning hours, therefore 
the Wind Advisory will be allowed to expire.

$$

11

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at May 20, 11:53 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 20, 11:53 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1153 PM MDT Fri May 20 2022

.AVIATION...
06Z TAF CYCLE
A backdoor cold front is progressing southwest toward KSAF and KABQ
currently and will result in a gusty east canyon/gap wind within the
hour. MVFR cigs will likely develop behind the front and impact KLVS
early Saturday morning. Otherwise, VFR conditions prevail and are
forecast to persist. A stronger east canyon/gap wind will develop
Saturday evening with another push of the backdoor cold front,
impacting KABQ and KSAF. An Airport Weather Warning will likely be
required for KABQ for gusts to between 35-45kts for Saturday evening.

11

&&

.PREV DISCUSSION...812 PM MDT Fri May 20 2022...
.UPDATE...
Allowed most of today's Wind Advisory to expire, except for the
Gallup area and the Chuska Mountains where recent METARs and MOS
guidance indicate strong winds will continue for a couple more hours.
Also, issued Wind Advisories for northeast areas and the far eastern
plains for tonight, where impressive pressure falls are forecast as
another backdoor cold front surges southward into the state. The
updated MOS guidance suggests an isolated N or NE wind gust to 60
mph may be possible near Raton and Clovis, but the vast majority of
gusts should top out from 45-55 mph. Added blowing dust to portions
of the east where Wind Advisories are now in effect for the night.

44

&&

.PREV DISCUSSION...621 PM MDT Fri May 20 2022...
.AVIATION...
00Z TAF CYCLE
A backdoor cold front will continue pushing west southwestward
through the eastern plains tonight. Recent model runs strengthened
wind speeds across northeast and far east central areas this evening
into the late night hours with northeasterly wind gusts from 30-45
KT now expected there. There is some uncertainty about when and how
strongly the front will push into the central valley. High resolution
models suggest the front will move through gaps in the central
mountain chain from the southeast near or after midnight into early
Saturday morning with occasional gusts from Santa Fe southward. The
flow is forecast to veer out of the south and southwest over central
areas by Saturday afternoon, only to snap out of the east again as
the front makes a much strong push westward Saturday evening.

44

&&

.PREV DISCUSSION...307 PM MDT Fri May 20 2022...
.SYNOPSIS...
It's another windy, warm, very dry and unstable atmosphere this
afternoon, with widespread critical fire weather conditions. The
weather will change noticeably in the east this weekend through
the middle of next week. Moderate change is expected across central
NM, with little or no change in the west.

A short wave trough in Utah will pass to our north Saturday, while a
back door cold front drops south through the eastern plains tonight.
A big jump in low level moisture and instability aloft from the
northern disturbance will create some rain and higher elevation snow
showers tonight over the northern mountains into the northeast. A few
showers and thunderstorms will continue Saturday through Saturday
evening in the same areas, then a break in precipitation Sunday. It
will be much cooler Saturday in the east with highs 15 to 30 degrees
lower than today. Another back door cold front Saturday night will
rush south and west, this front spilling into the Rio Grande Valley.
A couple of storm systems will bring additional precipitation and
cooling, mostly in the east, from Monday through Wednesday. Dry and
warmer late next week.

&&

.DISCUSSION...
SHORT TERM...(FRIDAY NIGHT THROUGH SATURDAY NIGHT)...
Backdoor surface boundary has stalled over the northeast and east
central plains, with gusty west-southwest winds increasing for all
other areas compliments of stronger winds aloft mixing down to the
surface. A Wind Advisory remains in effect through 02Z/Sat. Expect
the front to resume its southwestward advance this evening and will
press itself again the eastern slopes of the central mountain chain
overnight. A modest gap wind could develop towards sunrise. In the
meantime, sufficient upslope flow, moisture and upper level support
will allow for light precipitation along the Colorado border, with
the best chances for the northeast slopes of the Sangre de Cristos
eastward through the Johnson and Bartlett Mesas.

For Saturday, the combination of low level easterly flow and upper
level energy will continue to support the threat for light precip
across the northern high terrain, mainly the eastern slopes of the
Sangre de Cristo Mountains. Enough instability could be present to
support an isolated lightning strike. 700hPa winds should be weaker
on Saturday afternoon, but afternoon gusts are still likely across
western and central NM, which may also be juxtaposed with low RH.
For Sat night, a reinforcing backdoor front will push into eastern
New Mexico. Pressure gradient will be notably stronger compared to
its predecessor, and this is reflected in the MOS guidance. MET has
34kt sustained winds at KABQ with 28kts on the MAV and ECS. This is
something to closely monitor as a Wind Advisory may be required. An
extensive bank of stratus is likely both tonight and Sat night for
locations along/east of the central mountains. While the threat may
be low for subfreezing low temperatures, some locales in northeast
could be within a couple of degrees. DPorter

LONG TERM...(SUNDAY THROUGH FRIDAY)...
Sunday will be a break from precipitation on Saturday, and expected
activity Monday through Wednesday of next week. Breezy to windy
conditions are expected Sunday with highs near normal in the west and
below normal in the east. Two storm systems from the northwest will
impact New Mexico, the first Sunday night through Monday night, with
the second Tuesday into Wednesday. Cold fronts will accompany them,
keeping the east with below normal temperatures, while near normal
highs are forecast in the west. Showers and thunderstorms will become
more widespread Monday over all of the east, and maybe expand west
into central and northwest areas of the state Tuesday. Snow will
likely fall on the high northern mountain peaks Monday and Tuesday
nights. The second storm will exit NM Wednesday, with a ridge of high
pressure settling in Thursday and Friday, bringing warmer and drier
weather again. Winds will increase as well with a return of critical
fire weather conditions possible by Friday.

&&

.FIRE WEATHER...

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE FOR THE MIDDLE/LOWER
RIO GRANDE VALLEY AS WELL AS THE WEST CENTRAL HIGHLANDS SATURDAY...

Widespread critical fire weather conditions will come to end this
evening as a backdoor cold front claims more real estate over the
plains. This will bring much needed humidity relief but will also
pose a concern for a wind shift at the Hermits Peak and Calf Canyon
fires. A gap wind in the Santa Fe area may also approach the Cerro
Pelado fire overnight. Winds will be lighter on Saturday but may be
sufficient enough to create an hour or two of critical fire weather
conditions in the southwest mountains zone and lower RGV. RH across
the eastern plains should remain above 20 percent for most areas.

A reinforcing backdoor front will impact eastern NM Saturday night,
which will likely squeeze its way through the central mountains to
the Continental Divide. This will produce strong gap winds that may
be a threat to all ntn mountain wildfires. Precipitation chances
through Saturday night will be focused mainly along the CO border,
but wetting activity appears low.

Longwave trough remains over the state for the early/middle portion
of next week while low-level return flow is expected over the east.
As energy embedded in this trough moves through the region, it will
support showers and thunderstorms across the northern mountains into
the eastern plains. Unfortunately, a dry weather pattern will remain
in place across the western zones during this time. For Thursday, an
upper level ridge will quickly roll through the state before another
trough invades the southern Rockies on Fri. Fortunately, the threat
for widespread critical fire weather next week appears low. DPorter

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 AM MDT Saturday for the following zones...
NMZ227-228-230-231-234.

Fire Weather Watch from 11 AM MDT Saturday through Saturday evening
for the following zones... NMZ106-109.

Wind Advisory until 8 AM MDT Saturday for the following zones...
NMZ235-236.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:48 PM MDTWind AdvisoryABQCatron, Cibola, Colfax, Curry, Harding, McKinley and 5 more12 hr
May 21, 3:15 AM MDTFire Weather WatchABQCibola, McKinley, Sandoval, San Juan23 hr

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.